Is there any association of PD with use of ED drugs such as Cialis. Could taking Viagra and Cialis once or twice a month over 2 yrs have caused me to develop Peyronie’s Disease?

You are here:
  • KB Home
  • Causes
  • Is there any association of PD with use of ED drugs such as Cialis. Could taking Viagra and Cialis once or twice a month over 2 yrs have caused me to develop Peyronie's Disease?
< Back

Dr. Levine answers: There is no known evidence that the use of PDE-5 inhibitor drugs including Viagra, Cialis or Levitra causes Peyronie’s disease. The package insert on all of these agents states that the use of these drugs should be “with caution”, as the Peyronie’s disease patient population was not studied during the clinical trials by the drug manufacturers. In the International Journal of impotence Research there is published a report on an open label study using Viagra for men who had Peyronie’s disease and erectile dysfunction (Levine & Latchamsetty IJIR, 14, 478-482, 2002)). This study was conducted to reduce the anxiety about the use of these agents in men with PD and ED, and demonstrated a 70% erectile response rate (similar to other studies with these agents), and no worsening of Peyronie’s disease or any new pain. The primary concern is that in men who get a better quality erection, whether it is with the PDE-5 inhibitors, injection therapy, MUSE or vacuum device, that all of these may create a situation which may make the patient who is susceptible to Peyronie’s disease, more apt to injure the penis during intercourse because of the firmer erection.

Recent animal model studies of PD have suggested that elevating nitric oxide in penile tissue specifically with Viagra and Levitra may reduce the scar formation associated with Peyronie’s disease. At this point, as there is no convincing evidence that use of these medications will prevent or reduce progression of Peyronie’s disease, therefore the routine use of these medications as a remedy for PD cannot be recommend.